Cold/Wind Chill, Lyon
- When
- January 30, 10:00 PM CST to January 31, 8:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 37.019, -88.083 (the zone’s center; the record gives no point)
An Arctic cold front moved through western Kentucky on the morning of the 30th, bringing cold temperatures down to the teens. Blustery northwest winds caused wind chills to fall around -5 to -7 the night of the 30th into the morning of the 31st.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An Arctic cold front moved through western Kentucky on the morning of the 30th, bringing cold temperatures down to the teens. Blustery northwest winds caused wind chills to fall around -5 to -7 the night of the 30th into the morning of the 31st. Intervals of dangerous wind chills was variable across the region with northern portions of the Kentucky Purchase and Pennyrile remaining above threshold.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 30, 4:51 PM CST, 5 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
451 PM CST Fri Jan 30 2026
.KEY MESSAGES...
- Bitter cold temperatures and dangerously cold wind chill
values are forecast through Saturday morning. A Cold Weather
Advisory is in effect for the entire area this evening
through Saturday morning.
- Temperatures will begin to moderate back to near normal
values early next week.
- Confidence remains fairly low for potential precipitation
Tuesday afternoon into Wednesday morning. A light wintry mix
is still possible, especially in the Evansville Tri State, but
the trend seems to be toward less precipitation and a shorter
duration event.
&&
.DISCUSSION...
Issued at 218 PM CST Fri Jan 30 2026
A upper trough will rotate southeast over the Quad State
tonight. It will bring the final surge of colder air and some
cloud cover with the potential for some flurries to the Quad
State tonight. North winds will remain near 10kts sustained, and
wind chills will drop below zero quickly this evening. Some
locations in southeast Missouri will reach 5 below by 02Z or
03Z, so moved up the start time of the Cold Weather Advisory to
9 PM CST. Otherwise, the Advisory looks good with low
temperatures in the single digits and minimum wind chills from
slightly below -10F in the northwest to around -5F in the far
south. Portions of southern Illinois may drop to near zero
Saturday night, but the wind will not be impactful, so no Cold
Weather Advisory is needed at this time.
As the upper pattern relaxes early next week, temperatures are
expected to climb above freezing throughout the Quad State on
Monday, and should get to within a few degrees of normal on
Tuesday, as our next weather system approaches. Much of the
region will see highs reach 40 degrees on Tuesday. The milder
air and cool rain should help kick-start the snow melting
process across the region.
Thankfully, the 00Z ECMWF seems to have been the outlier with
its compact winter storm system moving right through the Quad
State Tuesday night. The 12Z ECENS has trended toward lighter
precipitation and just a glancing blow mainly impacting the
southeast half of the Quad State. Its chance of 0.10" or more of
liquid is only 30-40% over the Bootheel and west Kentucky with
lower chances north and west. This also results in a colder
forecast Tuesday night and Wednesday. The GEFS, while not
terribly wet, is not as dry as and does not have as short a
duration as the ECENS, but does show the same trends, only
weaker.
This continues to be a low confidence forecast, with
disturbances in multiple flows interacting in our vicinity. This
may not be settled until early next week, but the overall
trends of warmer air to start and a more glancing blow are
positive signs that this event will not have that great of an
impact on the Quad State. Temperatures will tumble back well
below normal for Wednesday.
The last half of next week looks dry with a warming trend close
to normal levels again by next Friday.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 451 PM CST Fri Jan 30 2026
Scattered MVFR cigs will be slower to arrive tonight with a
40-50% chance at most of the terminals. Low cigs scatter out in
the morning before a high probability of MVFR cigs arrives at
KEVV/KOWB by late morning. There is more uncertainty at
KMVN/KPAH due to a sharp gradient, but have included mention
with a 60-70% chance. North to northwest winds between 10-16
kts will gust to 20-25 kts on Saturday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from 9 PM this evening to noon CST
Saturday for ILZ075>078-080>094.
MO...Cold Weather Advisory from 9 PM this evening to noon CST
Saturday for MOZ076-086-087-100-107>112-114.
IN...Cold Weather Advisory from 9 PM CST /10 PM EST/ this evening
to noon CST /1 PM EST/ Saturday for INZ081-082-085>088.
KY...Cold Weather Advisory from 9 PM this evening to noon CST
Saturday for KYZ001>022.
&&
DISCUSSION...DRS
AVIATION...DWHazardous Weather Outlook National Weather Service Paducah KY 225 PM CST Fri Jan 30 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 225 PM CST Fri Jan 30 2026 /325 PM EST Fri Jan 30 2026/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Cold Weather Advisory is in effect for the entire Quad State from this evening through Saturday morning. Minimum wind chill values will range from 5 below to 12 below zero. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Cold Weather Advisory remains in effect for the entire Quad State through Saturday morning. Some wintry precipitation cannot be ruled out Tuesday night and Wednesday, especially over the Evansville Tri State. Confidence is low in any major impacts at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
The national radar mosaic for the moment the first event began.
15 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2026Every state in 2026This day in weather historyWarnings in Kentucky, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310375, 1310376, 1310377, 1310382, 1310384, 1310379, 1310383, 1310385, 1310380, 1310381, 1310373, 1310374, 1310378, 1310371, 1310372.